Wyoming, 2025

Damaging Wind in Wyoming, July 14, 2025

July 14, 2025 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm moved through the South Laramie Range the afternoon of July 14th, producing severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved through the South Laramie Range the afternoon of July 14th, producing severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 14, 11:01 AM MST, 2 hours 14 minutes earlier. Its key messages:

  • An upper level trough brings a Marginal Risk for severe thunderstorms Monday evening.
  • There is a Marginal Risk for severe thunderstorms Tuesday and Wednesday.
  • A cold front will bring thunderstorms on Tuesday/Wednesday alongside cooler temperatures on Wednesday, but a gradual warming trend will occur thereafter alongside daily shower and thunderstorm chances.
Area forecast discussion, Jul 14, 11:01 AM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1201 PM MDT Mon Jul 14 2025

.KEY MESSAGES...

- An upper level trough brings a Marginal Risk for severe
  thunderstorms Monday evening.

- There is a Marginal Risk for severe thunderstorms Tuesday and
  Wednesday.

- A cold front will bring thunderstorms on Tuesday/Wednesday
  alongside cooler temperatures on Wednesday, but a gradual
  warming trend will occur thereafter alongside daily shower and
  thunderstorm chances.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 226 PM MDT Sun Jul 13 2025

Easterly upslope flow look to likely produce a couple brief showers
in the mountains south of Laramie this afternoon and evening. There
may be a couple bolts of lightning as there will be a couple
hundred joules of CAPE to play with but overall rather uneventful.

Monday, An upper level trough dives down from the Alberta providence
of Canada to give us scattered thunderstorms with some severe
chances for the Intermountain west in the evening and early
overnight period. Model soundings depict an inverted V sounding
indicative of severe winds with hail up to the size of quarters.
CAPE values look for modest between 1000 to 1500 joules with the
higher values located in the Northern portion of our CWA.
Temperatures look to reach into the 90's with some areas reaching
100 providing a buoyant environment with some mid level
moisture advecting into the region. Some models suggest some
warm air advection occurring overnight, which would sustain some
stratiform rain if that does occur overnight. SPC has a
Marginal Risk for Monday afternoon through Tuesday morning with
the primary threats being wind and hail.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 226 PM MDT Sun Jul 13 2025

The long term will remain active as a trough and cold front cool
the region off early, but a deep ridge will begin trying to
overspread and warm us up, but systems to the north will stave
off a stronger and faster warming trend as we move into next
weekend. The long term begins Tuesday as a cold front is
approaching the region and will slowly pass across through
Wednesday morning. This will promote areas of showers and
thunderstorms across the CWA with the most likely areas for
storms including some stronger activity across Converse/Niobrara
Counties in Wyoming, and the Nebraska Panhandle (highest for the
northernmost counties here). Any stronger storms will be capable
of large hail and damaging winds. On Wednesday with the cold
front through the region and stalling along our southern
counties and just south into Colorado, cooler temperatures with
highs in the 70's to low 80's are expected alongside another
round of showers and storms. With more moisture moving into the
region, the stalled boundary, and another shortwave passing
through, even more widespread precipitation is likely with
conditions supportive of another day of strong to severe
activity. Thursday we begin warming back up though and will
continue to do so through the weekend, but the ridge will be
slow to build due in part to passing systems to the north.
Expect a gradual increase in temperatures with 80's to 90's by
Saturday alongside daily showers and thunderstorms thanks to the
aforementioned passing systems. Enough moisture should be
present to help fuel this activity while also keeping our
western and northern zones just above critical fire thresholds.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1149 AM MDT Mon Jul 14 2025

VFR conditions expected to prevail outside of any thunderstorms
today. Thunderstorms will have the potential to be strong to
severe and could include strong winds and large hail, as well as
reducing visibilities to MVFR to IFR conditions and causing
winds to become variable and erratic. Otherwise the overall wind
field will be breezy, at 10-20 knots with gusts 20-30 knots
possible, calming overnight. Cloud heights will be medium,
around 5-10k feet due to the aforementioned thunderstorm
activity, but will rise and clear overnight.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MM
LONG TERM...CG
AVIATION...CG
Hazardous weather outlook, Jul 13, 11:28 PM MST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1228 AM MDT Mon Jul 14 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-150630-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1228 AM MDT Mon Jul 14 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

An upper level trough brings a Marginal Risk for severe thunderstorms
Monday evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a Marginal Risk for severe thunderstorms Tuesday and
Wednesday. A cold front will bring thunderstorms on Tuesday/Wednesday
alongside cooler temperatures on Wednesday, but a gradual warming
trend will occur thereafter alongside daily shower and
thunderstorm chances.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 14, 11:36 AM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1236 PM MDT Mon Jul 14 2025

WYZ101-103-141915-
Converse County Lower Elevations WY-North Laramie Range WY-
1236 PM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALBANY AND SOUTH
CENTRAL CONVERSE COUNTIES THROUGH 115 PM MDT...

At 1236 PM MDT, Doppler radar was tracking a strong thunderstorm near
Esterbrook, or 20 miles south of Douglas. This thunderstorm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Esterbrook Campground and Esterbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4244 10555 4252 10546 4250 10529 4239 10532
      4235 10545
TIME...MOT...LOC 1836Z 304DEG 4KT 4246 10545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rubin
Special weather statement, Jul 14, 12:51 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
151 PM MDT Mon Jul 14 2025

NEZ019-096-142030-
Scotts Bluff NE-South Sioux NE-
151 PM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SCOTTS BLUFF AND
SOUTH CENTRAL SIOUX COUNTIES THROUGH 230 PM MDT...

At 150 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mitchell, or near Scottsbluff, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scottsbluff, Scottsbluff Airport, Lake Alice, Lake Alice Number 2,
and Lake Minatare State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4190 10377 4195 10378 4209 10353 4183 10349
TIME...MOT...LOC 1950Z 261DEG 12KT 4193 10371

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Rubin
Special weather statement, Jul 14, 1:13 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
213 PM MDT Mon Jul 14 2025

WYZ102-142100-
Niobrara County WY-
213 PM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NIOBRARA COUNTY
THROUGH 300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Redbird, or 32 miles west of Edgemont, moving east at
10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Redbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4297 10453 4327 10458 4346 10432 4308 10419
TIME...MOT...LOC 2013Z 249DEG 11KT 4324 10446

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Rubin

The radar

The Cheyenne radar (KCYS), 26 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
July 14, 1:15 PM MST
Where
Laramie County, 1.48 mi SSE of Federal
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.250, -105.090

Spotter reported gust on weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264516.